MAUDE Adverse Event Report: SMITH & NEPHEW, INC. PERINEAL PAD, SUPINE; COMPONENT, TRACTION, NON-INVASIVE

SMITH & NEPHEW, INC. PERINEAL PAD, SUPINE; COMPONENT, TRACTION, NON-INVASIVE
Catalog Number 72200634
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Inflammation (1932); Laceration(s) (1946); Necrosis (1971); Skin Tears (2516); Hyperresponsive to stimuli (4538)
Date of Event 01/07/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a customer complained after finding they had a 3cm cut of the top of their leg/groin area following a hip arthroscopy in which the hip distractor with perineal pad was used.The injury was not detected until the patient went home.Further complications were reported: there was evidence of black necrosis on the labia, and the injuries extended towards the perineal area.The patient had an open wound on her labia majora and minora.The open wound was around 4-5cm where the skin had blistered and been sheared off.The wound was open, bleeding and extraordinary sore.Additionally, there was a minimum of 6 other smaller wounds around the same area and including the area around her clitoris and affecting the clitoris itself.The patient was treated with anti-inflammatory medication to go with her opiate medication originally issued, and antibiotics to cover any potential infection as the wound was sticking to her clothes.It was arrange that the practice nurse had to see the patient to give her dressings for 5 weeks.To the (b)(6) 2024, the wound has healed over, however the skin was still extraordinarily sensitive.(arthroscopy was on left hip).
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).H10 h3, h6: a device deficiency was not identified, and the root cause of the reported event could not be determined due to the limited clinical information provided.Insufficient product identification information was provided and thus a manufacturing record review could not be conducted.Based on the information available, there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found no similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A clinical review states per e-mail communication the patient has claims it was the pad that caused these injures.Appointment notes from the patients visit with her general practitioner were provided for review.The date of the visit was documented as 01/11/2024, four days following the report hip procedure.The notes details a large open wound 4-5cm over her labia minora and major.Its states that the wound was bleeding and that skin blisters had sheared off.The document state, ¿there were at least a minimum of 6 other smaller wounds around the same area and including the area around her clitoris and affecting the clitoris itself.¿ the patient was issued anti-inflammatory medication to go with her opiate medication, a course of antibiotics to cover for any potential infection, and scheduled wound cleaning and dressing changes for 5 weeks.In the provided notes it was document that as of 14th june ¿the wound has healed over, however the skin is still extraordinarily sensitive.It really limits what she wears and it still somewhat affects her ability to move around in certain positions.¿ the provided clinical notes appear to support the reported labia injuries, however, without operative report and photos we are unable to determine whether reported injuries were related to a procedural variance.Nor could it be concluded that the reported adverse events were related to a mal-performance of the use of the perineal pad.The patient impact beyond the reported/continued sensitivity in the groin area could not be determined.Based on the limited information provided we are unable to conclude factors known to contribute to the alleged report.Based on this investigation, the need for corrective action is not indicated.
 
Additional Manufacturer Narrative
Internal complaint reference case (b)(4).This complaint was opened by smith+nephew to document a patient complication reported that includes reference to the use of a smith+nephew product without evidence about a specific product problem.The reported complication relates to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacturer.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that a customer complained after finding they had a 3cm cut of the top of their leg/groin area following a hip arthroscopy in which the hip distractor with perineal pad was used.The injury was not detected until the patient went home.Further complications were reported: the left labia majora was badly swollen, the skin ripped and came away.There was evidence of black necrosis on the labia, and the injuries extended towards the perineal area.(arthroscopy was on left hip).

Brand Name
PERINEAL PAD, SUPINE
Common Device Name
COMPONENT, TRACTION, NON-INVASIVE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
150 minuteman road
andover MA 01810
Manufacturer (Section G)
SMITH & NEPHEW, INC.
150 minuteman road
andover MA 01810
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19763125
Report Number3003604053-2024-00034
Device Sequence Number15647955
Product Code KQZ
UDI-Device Identifier03596010578129
UDI-Public03596010578129
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/09/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number72200634
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/27/2024
Supplement Date Received by Manufacturer09/02/2024
Initial Report FDA Received Date07/17/2024
Supplement Report FDA Received Date09/09/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown